Some Like It Hot: Erythema Ab Igne due to Cannabinoid Hyperemesis
- 583 Downloads
KEY WORDSerythema ab igne cyclical vomiting cannabinoid hyperemesis
A 42-year-old man with cyclical vomiting due to chronic cannabis use was admitted for intractable nausea and vomiting. He stated that he took 5–6 hot showers daily for nausea relief. On exam, a reticular, red to brown pigmented rash was seen on his trunk and upper extremities, areas chronically exposed to hot water. His rash was consistent with erythema ab igne (EAI) or thermal keratosis. EAI occurs after chronic heat exposure and has historically been found on the shins of those working by open fires or coal stoves, areas of chronic pain exposed to heating pads, and recently on the thighs of portable computer users.1,2 EAI lesions are often asymptomatic, but may exhibit mild pruritus. Treatment consists of eliminating the heat exposure. While mild lesions may remit, many persist and have been associated with an increased risk of squamous cell carcinoma due to underlying damage from infrared radiation as heat.3 Cannabinoid hyperemesis, a syndrome of cyclical vomiting from chronic marijuana use, has been associated with compulsive bathing, which ameliorates the nausea.4,5 The linkage of cannabinoid hyperemesis and EAI due to compulsive bathing is a new association of this classic heat-associated skin lesion. The patient was discharged without complication.
Conflicts of Interest
JHW has received research grant funding from Tibotec Therapeutics, Definicare, Gilead, Bristol-Myers Squibb and Pfizer.
- 3.Tan S, Bertucci V. Erythema ab igne: an old condition new again. CMAJ 2000 2011;162(1):77–8.Google Scholar